MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L20MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L20MM; PLATE, FIXATION, BONE
Model Number 657328S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported: "the locking screw did not lock and was spinning (idling) all the time.The surgeon stated that there could be problem with the screw or the locking hole because a shorter screw was choose and the angle of screw was not excessive.When the surgeon put a new screw of the same size with the same hole, it was locked without problem.The same thing happened again, and when the surgeon reinserted the screw of the same size, it was locked normally".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: please refer to section d - gtin.The reported event could be confirmed based on the damage pattern shown at the locking thread.The received screw was found to be damaged around the threads at the proximal side just underneath the head.The threads look absolutely splayed and plastically deformed which could explain the loss of the angular locking ability.The hex at the head of the screw shows severe signs of deformation.These damages indicate towards excessive force that was applied to screw in the screw with some misalignment/angulation as well.Threads on the shaft portion also show signs of shearing, which are most likely caused during insertion.A potential non-conformity report was initiated to address this event.The comprehensive root cause analysis of the potential ncr included a surface and microstructure analysis as well as nano-indent hardness measurement of variax1 and variax2 screw samples by the fraunhofer institute on behalf of stryker.Further internal investigation efforts were focusing on the anodization color difference between variax1 and variax2 screws.Significant differences between the screws which could result in the reported complaints have not been revealed in either fraunhofer or stryker investigations.Excessive in-house handling and bench testing with variax2 screws from various manufacturing batches showed that locking is achieved as intended.The desired increase in torque indicating to the customer that the screw is locking in the plate, can be confirmed.A review of the device history for the reported lot did not indicate any abnormalities.No deviation from the specifications was noted.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Considering the information given and based on the above investigations a root cause of the reported event could not be determined.If any further substantial information is provided, the investigation report will be updated.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L20MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11704222
Report Number0008031020-2021-00179
Device Sequence Number19703324
Product Code HRS
UDI-Device Identifier07613327087055
UDI-Public07613327087055
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number657328S
Device Catalogue Number657320S
Device Lot NumberG14461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2021
Initial Date Received by Manufacturer 03/25/2021
Supplement Date Received by Manufacturer05/11/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date06/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1